CSN Login
Members Online: 13

You are here

symptoms of Prostate cancer and BPH update

denistd's picture
denistd
Posts: 596
Joined: Apr 2009

Don't know if anybody remembers me. In June of 2013 I had a biopsy that revealed I had PC gleason 6. two cores postive for small amount of cancer. PSA was at 5.5 to 6 at that time, I am on active surveilance. The pathology was confirmed by Johns Hopkins. I looked back at my PSA history and ten years ago it was 5.8, my last PSA taken 2 months ago was at 6.7 and I had a biopsy on August 26th, don't know the results yet but see the doc on Tuesday. My problem right now is the constant urge to pee, espcially in the late afternoon. I do drink a fair amount of water as I have mild kidney damage. I had a TURP November 2015 that did not work and I had to use a catheter once daily, before bed. Beginning of August I had a severe urinary tract infection and spent 5 days in the hospital. It got cleared up. I decided to stop using the catheter. After the biopsy, just a few days I got a UTI plus a somewhat rare infection in my testicles, I went to the emergency room because of gthe blood in my urine and testicle pain. Again I was in the hospital for 5 days. Again they cleared it up. This time though the urge to pee all the time stayed. I was wondering if this is the result of the UTI or maybe the symptoms of cancer starting, any ideas? Denis

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3329
Joined: May 2012

Hi Dennis, I recall your pic very well.

I had a cath in ICU for 25 days long ago following an accident. A few months later I got severe prostatitis, so bad that I urinated a fair amount of blood.  This reoccured a few times over the next year, and was decades before I ever got PCa.  Prostatitis is frequently very hard to cure, and hurts badly.

You also have known PCa. That too can cause urinary issues and bleeding, so be certain hour A-S team is on top of your current situation.  My gland was removed with a highest-ever PSA of 4.6, but it was sill Stage II disease, and I had numerous gland-related abnormalities, caused by the location of the tumor: 'Reverse ejaculation' (a known, not uncommon situation in which the ejaculate goes into the bladder, rather than ejected), painful sex, and others I won't mention here.

Don't assume everything is BPH or UTIs is what I learned.

max

.

 

 

VascodaGama's picture
VascodaGama
Posts: 3050
Joined: Nov 2010

Hi Denis,

I recall your name but do not recall your post. Can you provide the link?

As typical in this CSN forum the search engine is useless when trying to find the entries by a member. I come across several post by you on the Head and Neck cancer board, so now I know a little more about you but nothing from the PCa board. And I would say that many of the troubles you are experiencing could also be a cause from an interaction in other treatments.

My impression on your above comments is that the UTI case is behind the whole problem. Cancer does not cause infection. The restriction in urination is most probably due to an inflammation issue (BPH), a problem in the bladder or just a symptom from old age. TURP could have also damaged the sphincter turning the urgency more accentuated. The increase in the PSA can also exist due to the infection.

I would consult the AS doctor looking at your PCa case as commented by Max above. The next Tuesday’s doctor may also provide you with a clue. In any case, the results of the biopsy will reveal any finding in regards to an existing BPH or Infection. Make a list of questions and expose them to the doctor.

Hope the coming results are at your favor

Best

VG

daytona19
Posts: 54
Joined: Sep 2014

Hi V.G.,I didn't how to reach you so I hooked on the end of this message. I have been having issues with my stomach area so I went to  G I Dr.and my liver numbers where up. I also went to Dattoli and they did tests and a blood test in a weeks time it went from 154 to 710. I am scheduled for Sand Lake imagining for Oct. 13 and 14. I  hate to wait that long but that is the first time I can get in.

daytona19   

denistd's picture
denistd
Posts: 596
Joined: Apr 2009

Okay, I am now entering a different arena. I got the results of my latest biopsy today. positive cores have gone from 2 up to 5. All 5 cores were still shown as gleason 6 with one showing perineural invasion. All of the positive cores are on the right side. The doctor wants to wait until December to plan the next move, he mentioned the treatments, Surgery, radiation, hormone therapy. Right now I have a urinary tract infection again and he has started me on a course of anti-biotics for that. I am going to research the treatments. I am 73 years old, have had larynx cancer (2009) treated with chemo and rads successfully and had a quadruple bypass in 2008, lots to take into consideration. Any advice from members here would be much appreciated. Denis

VascodaGama's picture
VascodaGama
Posts: 3050
Joined: Nov 2010

Denis,

I think it better to wait till UTI clearance before advancing with something. From your comments it seems that your doctor is also suggesting to stop AS and look for a treatment. My advice would be to get a sophisticated image exam (multi parametric 3T-MRI) and other specific tests to rule out extracapsular extensions. Perineural invasion means that there is a higher chance that the cancer has spread outside the gland and if such is confirmed than it would alter your clinical stage, and even turning surgery not the best and appropriate option.

Your complete diagnosis will lead your next step in choosing the best treatment. Traditional CT and MRI do not detect small size tumours which seems to be your case (Low PSA and low risk cancer Gleason score 6).

Best wishes and luck

VGama  

 

denistd's picture
denistd
Posts: 596
Joined: Apr 2009

Thanks Vasco, yes I will wait till the UTI clears up, unfortunately my insurance does not cover Johns Hopkins, I am going to write them a letter to see if they will cover JH in my case. Denis

denistd's picture
denistd
Posts: 596
Joined: Apr 2009

My urologist brought up the possibility of having hormone shots in the new year, he said though that I would not like the hot flashes, how bad are they and how often?

VascodaGama's picture
VascodaGama
Posts: 3050
Joined: Nov 2010

Denis,

Many doctors do not operate patients older than 75, in particular those with various health problems. Thought I do not know details of your other health issues, you need to consider your age if you plan a treatment with cure intent (surgery or radiation). Hormonal therapies are palliative. These manage to control PCa advancement during long periods (years) before one becomes refractory to the drug. I wonder what have you discussed with your oncologist for him to recommend you hormonal treatment (HT).

In any case, HT is associated with several side effects (not only hot-flashes) and the drugs can interact with other medications or even be prohibitive if one has critical heart health issues. Many guys have experienced nasty side effects with Lupron shots. In my case they were innumerous but mild. I rarely experienced hot-flashes. Fatigue and libido less were the worse; however, I tried to be fit along the treatment caring with friendly diets, physical exercises and changing my life style (dinner time, afternoon naps, restriction on liquids at evening, etc). I never took any medication to counter the side effects.

The shots you are commenting may refer to LHRH agonists (Lupron, Eligard, Zoladex, Finasteride, etc.). These work by disturbing pituitary's functionality. The testis stop receiving calls to produce testosterone leading to hypogonadism. This status cause sort of menopause symptoms which added to the ones from pituitary impairment become innumerous.

There are other sort of HT drugs depending on the type of manipulation decided by the oncologist. In fact HT resumes in blocking the access by the cancer to androgens (testosterone), their food. Agonists act as chemical castration (no testosterone in circulation). Antiandrogens such as Casodex, act by prohibiting the cancer from absorbing androgens (at cells receptors). Still another blockage is common with 5-Alfa reductase inhibitors (Finasteride, etc) to avoid cells from manufacturing their own androgens for their survival.
The manipulation can be done with only one blockade or the three together at the same time. It is usually successful but our cells are prepared to survive (Darwin principles) so that they manage to live on tiny quantities of androgens ausing refractory at sometime. Meanwhile one may as well die of other causes.

I know of a patient (Gleason 7) that used successfully only HT to control his PCa case over 15 years. I am also (Gleason 6) on HT since 2010 after failed radical treatments. My treatment is administered intermittently (On/Off periods) so that I can regain quality of living away from the drugs, avoiding the side effects. The modality also assures normalcy of other body functions which are dependent on the androgens in circulation.

I would recommend you to get the opinion of a PCa specialized medical oncologist, in regards to the protocol suggested by your doctor. HT deteriorates bone so that you should get a DEXA scan to verify if you need extra medication to control bone loss. Osteonecrosis of the Jaw is a risk so that you should have any dental repair initially. I also would recommend you to get a Testosterone test previous to the shot for you to control the efficacy of the drug and refractory.

You can google the drug's name to read details of its side effects.

Best wishes,

VG

Subscribe to Comments for "symptoms of Prostate cancer and BPH update"